Having experienced a meteoric buzz in almost every form of media (especially TikTok) over the last year, semaglutide injections (better known under brand names like Ozempic and Wegovy) are becoming more common than ever before. The prescription drug — which in part, mimics a hormone in the body that helps suppress appetite and may encourage significant weight loss — has also earned a reputation for a myriad of side effects, everything from gastrointestinal distress to the dramatic impact it may have on your appearance. Part of that phenomenon was examined earlier this year when drug users complained of "Ozempic face," where weight loss had prompted saggy, drawn facial skin due to weight loss just weeks into using semaglutide.
Now, more experts and users are raising awareness about the same effect that may occur in other areas of the body, too, including the derrière. The term "Ozempic butt" is becoming more common as some patients didn't intend to experience loose, sagging skin after losing weight.
For those who aren't aware, semaglutide, a drug that belongs to a class of medication called GLP-1 agonists, was initially approved for type 2 diabetes treatment and stimulating the pancreas; it also helps decrease appetite and the movement of food through the gastrointestinal system, which is often how users begin to lose weight. Semaglutide doesn't officially cause skin issues by any means — but weight loss alone can prompt sagging, loose skin, explains David Nazarian, M.D., medical director of MyConciergeMD, a private practice in Beverly Hills.
"When a person loses a significant amount of weight, the skin may not fully bounce back to its original tautness," he adds. "This is more evident if the weight loss occurs more rapidly."
What is "Ozempic butt"?
Experiencing loose, undefined skin that appears to be deflated is not a new phenomenon for anyone who has experienced weight loss, by any means. But experts are concerned that the rate at which some patients are losing weight while using semaglutide medications (particularly in the first few doses) can exacerbate the problem.
Because semaglutide influences hunger and satiety levels, many patients may be unintentionally curbing the necessary nutrients they need through proper nutrition. Some may also be using the drug for weight loss efforts alone, and can dangerously pair semaglutide with other dieting tactics (severe portion control or skipping meals and fasting, for example) that healthcare providers wouldn't recommend in the first place. It's a reality that Dr. Nazarian and other providers are seeing firsthand, he tells us.
The combination of losing weight fast and malnutrition may lead to poor skin elasticity in areas that are usually well-defined on the body. For some, it may "age" the face in creating a more concave, hollowed-out look — but for others, the same effect can occur around your rear end.
It may be because your skin can't catch up to the pace of weight loss you are experiencing. If you lose weight too quickly (especially if you have held excess body fat for a prolonged period of time), skin can't reshape itself to your new form as it normally would over an extended period of time, experts maintain.
Nutrition may also play a role here, as muscles in the buttocks' region could be impaired by a diet that isn't sufficiently nutrient-dense, Dr. Nazarian adds.
"We are seeing many patients who are not having the proper nutritional input, medical and follow-ups they need when they're prescribed these medications," he says. "Many patients are not aware they need to have enough protein in their diets when on these medications to avoid muscle breakdown as well as fat loss; muscle breakdown can further exacerbate saggy skin appearance."
All areas of the body that naturally contain more body fat (think areas like the thighs, cheeks, belly — and yes, the butt!) may be more prone to sagging, loose skin than others.
Who is most likely to experience "Ozempic butt"?
It's important to note that semaglutide doesn't directly cause loose skin, nor will everyone who uses this drug experience it. But for anyone who does notice a loss of skin elasticity during weight loss — whether in the face, or in their rear, thighs, or other shapely areas — it may be an indication that your current nutrition intake isn't sufficient for your needs.
"Anyone who loses a significant amount of fat and muscle in a short period of time can experience sagging skin in the areas of the body where they lose the most weight," Dr. Nazarian explains.
The correlation between saggy skin and medications like Ozempic and Wegovy is linked to how much weight a patient loses, plus how fast they lose it. Failing to meet proper protein intakes through a healthy, balanced diet may trigger the issue as research well establishes that semaglutide may trigger muscle loss in some patients during use.
How experts say you can treat "Ozempic butt"
More often than not, healthcare providers consult patients who are using semaglutide to craft a customized fitness plan that allows patients to ensure they are not losing muscle mass while on treatment. Increasing gluteal muscle size — the targeted muscles in your butt — through controlled exercise is a good way to fill out and tighten loose skin over time.
But many are resorting to surgical corrections and other cosmetic tools to revert saggy skin, says Jeffrey G. Lind II, M.D., a double board-certified plastic surgeon and founder of the Lind Institute of Plastic Surgery in Texas, who works with patients to explore options like skin excision, injectable fillers and skin-tightening tactics, which all range from surgical to noninvasive options.
Other notable side effects of semaglutide medications like Ozempic, Wegovy
Weight loss is an intended side effect of semaglutide for many patients, though extreme weight loss can cause issues like sagging skin as a result. But other known side effects of this kind of medication can include variations of the following, according to materials published by the Mayo Clinic, in various severities that vary from patient to patient:
Losing weight too quickly comes with its own set of potential side effects and risks, beyond saggy skin. The Mayo Clinic notes that rapid weight loss poses a risk of gallstone development, as well as additional issues like chronic dehydration and malnutrition, among others. Ultimately, it's crucial to monitor semaglutide use with your primary healthcare provider — and not to seek out non-prescribed variations of this medication.
Editor's note: Weight loss, health and body image are complex subjects — we invite you to gain a broader perspective by reading our exploration into the hazards of diet culture.
You Might Also Like